Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

Drug Safety Update - June 2010

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for June 2010 (PDF).

This issue contains drug safety advice relating to rivastigmine patches and quinine tablets.

Rivastigmine (Exelon®) patches are licensed for use in Alzheimer's Dementia. Several issues have been reported in relation to the use of these patches resulting in the following advice to clinicians and patients:

  • Symptoms of overdose include nausea, vomiting, diarrhoea, hypertension and hallucinations; bradycardia and/or syncope associated with malaise or falls may also occur
  • In case of suspected overdose, all rivastigmine patches should be removed immediately and no further patch should be applied for the next 24 hours
  • Only one patch should be applied per day to healthy skin on the upper or lower back, upper arm, or chest
  • The patch should be replaced by a new one after 24 hours, and the previous day’s patch must be removed before application of a new patch to a different skin location
  • Application to the same skin location within 14 days should be avoided to minimise skin irritation
  • The patch should not be cut into pieces

This issue also discusses a recent analysis that identified only a moderate benefit for quinine in treating nocturnal leg cramps. It is noted that there is a rare risk of thrombocytopenia and that quinine can be toxic in overdose resulting in death or permanent visual loss. As such it is advised that quinine is not a routine treatment for nocturnal leg cramps, and should only be considered when cramps cause regular disruption of sleep.

Action: Clinicians will find this publication to be a useful review of current issues in drug safety.

Share 'Drug Safety Update - June 2010' on Email Share 'Drug Safety Update - June 2010' on Delicious Share 'Drug Safety Update - June 2010' on Digg Share 'Drug Safety Update - June 2010' on Facebook Share 'Drug Safety Update - June 2010' on Google+ Share 'Drug Safety Update - June 2010' on reddit Share 'Drug Safety Update - June 2010' on StumbleUpon Share 'Drug Safety Update - June 2010' on Twitter

atomic-wealth

No Comments to “Drug Safety Update - June 2010”

Leave a Comment

(required)

(required)


Prescribing Advice for GPs is powered by WordPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.
Akismet has protected Prescribing Advice for GPs from 789,527 spam comments.

atomic-wealth
fond-illness
summer